Applied Categorical Structures

, Volume 18, Issue 4, pp 343–375 | Cite as

Exact Sequences and Closed Model Categories

  • Mónica García Pinillos
  • Luis Javier Hernández ParicioEmail author
  • María Teresa Rivas Rodríguez


For every closed model category with zero object, Quillen gave the construction of Eckman-Hilton and Puppe sequences. In this paper, we remove the hypothesis of the existence of zero object and construct (using the category over the initial object or the category under the final object) these sequences for unpointed model categories. We illustrate the power of this result in abstract homotopy theory given some interesting applications to group cohomology and exterior homotopy groups.


Quillen model category Model category with non-zero object Fibration sequence Cofibration sequence Group cohomology Brown-Grossman homotopy group Steenrod homotopy group Exterior space Proper homotopy Shape theory 

Mathematics Subject Classifications (2000)

55U35 55U40 55N25 55Q70 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alvarez, V., Armario, J.A., Real, P.: On the computability of the p-local homology of twisted cartesian products of Eilenberg-Mac Lane spaces. In: First Meeting on Geometry and Topology, Braga, 11–13 September 1997Google Scholar
  2. 2.
    Baues, H.J.: Algebraic Homotopy. Cambridge University Press, Cambridge (1988)Google Scholar
  3. 3.
    Baues, H.J., Quintero, A.: Infinite homotopy theory. K-monogr. Math. 6 (2001)Google Scholar
  4. 4.
    Brown, K.S.: Cohomology of Groups. GTM, vol. 87. Springer, New York (1982)Google Scholar
  5. 5.
    Brown, E.M.: On the proper homotopy type of simplicial complexes. Topology Conference, Lect. Notes in Math., no. 375, pp. 41–46. Springer, New York (1975)Google Scholar
  6. 6.
    Brown, E.M., Tucker, T.W., On proper homotopy theory for non compact 3-manifolds. Trans. Amer. Math. Soc. 188(7), 105–126 (1977)MathSciNetGoogle Scholar
  7. 7.
    Casacuberta, C., Hernández L.J., Rodríguez J.L.: Models for torsion homotopy types. Israel J. Math. 107, 301–318 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cordier, J.M., Porter, T.: Shape Theory, Categorical Methods of Approximation. Ellis Horwood Series in Math and its Applications. Ellis Horwood, Chichester (1989)zbMATHGoogle Scholar
  9. 9.
    Dwyer, W.G., Spalinski, J.: Homotopy theories and model categories. In: Handbook of Algebraic Topology, pp. 73–126. Elsevier, Amsterdam (1995)CrossRefGoogle Scholar
  10. 10.
    Dwyer, W.G., Hirschhorn, P.S., Kan, D.M., Smith, J.: Homotopy limit functors on model categories and homotopical categories. In: Mathematical Surveys Monographs, vol. 113, 181 pp. (2005)Google Scholar
  11. 11.
    Edwards, D., Hastings, H.: Čech and Steenrod homotopy theories with applications to geometric topology. In: Lectures Notes in Math, vol. 542. Springer, New York (1976)Google Scholar
  12. 12.
    Extremiana, J.I., Hernández, L.J., Rivas, M.T.: An isomorphism theorem of the Hurewicz type in the proper homotopy category. Fund. Math. 132, 195–214 (1989)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Extremiana, J.I., Hernández L.J., Rivas, M.T: A closed model category for (n − 1)-connected spaces. Proc. Amer. Math. Soc. 124, 3545–3553 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Freudenthal, H.: Über die Enden topologisher Räume und gruppen, Math. Z. 53, 692–713 (1931)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Freedman, M.H.: The topology of four-dimensional manifolds. J. Differential Geom. 17, 357–453 (1982)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Gabriel, P., Zisman, M.: Calculus of Fractions and Homotopy Theory. Springer, Berlin (1966)Google Scholar
  17. 17.
    García, J.M., García, M., Hernández, L.J.: A closed simplicial model category for homotopy and shape theories. Bull. Austral. Math. Soc. 57, 221–242 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    García, J.M., García, M., Hernández L.J.: Closed simplicial model structures for exterior and proper homotopy theory. Appl. Categ. Structures 12(3), 225–243 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    García-Calcines, J.M., García-Díaz, P.R., Murillo-Mas A.: A Whitehead-Ganea approach for proper Lusternik-Schnirelmann category. Math. Proc. Cambridge Philos. Soc. 142/3, 439–457 (2007)CrossRefGoogle Scholar
  20. 20.
    Goerss, P.G., Jardine, J.F.: Simplicial Homotopy Theory. Progr. Math., vol. 174. Birkhäuser Verlag, Basel (1999)Google Scholar
  21. 21.
    Grossman, J.W.: Homotopy groups of pro-spaces. Ill. J. Math. 20, 622–625 (1976)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Hernández, L.J.: Application of simplicial M-sets to proper homotopy and strong shape theories. Trans. Amer. Math. Soc. 347(2), 363–409 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Hernández, L.J.: Closed model categories for uniquely S-divisible spaces. J. Pure Appl. Algebra 182, 223–237 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Hirschhorn, P.S.: Model categories and their localizations. In: Mathematical Surveys Monographs, vol. 99, 457 pp. (2003)Google Scholar
  25. 25.
    Hovey, M.: Model categories. In: Mathematical Surveys and Monographs, Providence, vol. 63, pp. x + 209 pages. AMS, Providence (1999)Google Scholar
  26. 26.
    Mardešić, S., Segal, J.: Shape Theory. North-Holland, Amsterdam (1982)zbMATHGoogle Scholar
  27. 27.
    Møller, J.M.: Spaces of sections of Eilenberg-Mac Lane fibrations. Pacific J. Math. 130, 171–186 (1987)MathSciNetGoogle Scholar
  28. 28.
    Porter, T.: Proper homotopy theory. In: James, I.M. (ed.) Handbook of Algebraic Topology (ch. 3), pp. 127–167. North Holland, Amsterdam (1995)Google Scholar
  29. 29.
    Porter, T.: Čech and Steenrod homotopy and the Quigley exact couple in strong shape and proper homotopy theory. J. Pure Appl. Algebra 24, 303–312 (1983)CrossRefGoogle Scholar
  30. 30.
    Siebenmann, L.C.: The obstruction to finding a boundary for an open manifold of dimension greater than five. Ph.D. thesis (1965)Google Scholar
  31. 31.
    Siebenmann, L.C.: Infinite simple homotopy types. Indag. Math. 32, 479–495 (1970)MathSciNetGoogle Scholar
  32. 32.
    Quillen, D.: Homotopical algebra. In: Lectures Notes in Math, vol. 43. Springer, New York (1967)Google Scholar
  33. 33.
    Quillen, D.: Rational homotopy theory. Ann. of Math. 90, 205–295 (1969)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Quigley, J.B.: An exact sequence from the n-th to the (n-1)-st fundamental group. Fund. Math. 77, 195–210 (1973)zbMATHMathSciNetGoogle Scholar
  35. 35.
    Tsuchida, K.: Generalized Puppe sequence and Spanier-Whitehead duality. Tôcutu Math. J. 23, 37–48 (1971)zbMATHMathSciNetGoogle Scholar
  36. 36.
    Whitehead, G.W.: Elements of Homotopy Theory. Springer, New York (1995)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  • Mónica García Pinillos
    • 1
  • Luis Javier Hernández Paricio
    • 1
    Email author
  • María Teresa Rivas Rodríguez
    • 1
  1. 1.Departamento de MatemáticasUniversidad de La RiojaLogroñoSpain

Personalised recommendations